Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 29, NWS Lubbock, TX

May 4, 201124 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 4, 2011, 4:06 AM CDT for 24 counties in Texas. It took effect at May 4, 2011, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2011, 4:06 AM CDT (09:06 UTC)
In effect from
May 4, 2011, 12:00 PM CDT
Expired
May 4, 2011, 7:12 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4098 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WWUS84 KLUB 040906
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
406 AM CDT WED MAY 4 2011

TXZ021>044-050200-
/O.UPG.KLUB.FW.A.0030.110504T1700Z-110505T0200Z/
/O.NEW.KLUB.FW.W.0029.110504T1700Z-110505T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
406 AM CDT WED MAY 4 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTH WINDS WILL INCREASE AS LOW PRESSURE DEEPENS ACROSS
SOUTHEASTERN COLORADO TODAY. IN ADDITION TO THE SOUTH BREEZES...
HIGH TEMPERATURES NEAR 80 DEGREES WILL RESULT IN RELATIVE
HUMIDITY FALLING TO BETWEEN 10 AND 15 PERCENT. RECENT RAINS IN
THE ROLLING PLAINS WERE TOO LIMITED TO REDUCE AMBIENT FIRE
DANGER...THEREFORE CRITICAL FIRE WEATHER WILL SUPPORT RAPID FIRE
GROWTH AND SPREAD WEDNESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
578 
WWUS84 KLUB 041955
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CDT WED MAY 4 2011

TXZ021>044-050200-
/O.CON.KLUB.FW.W.0029.000000T0000Z-110505T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
255 PM CDT WED MAY 4 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE
SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

SOUTH WINDS WILL CONTINUE TO BE SUSTAINED AT SPEEDS AROUND 20 MPH
AS AFTERNOON TEMPERATURES NEAR 80 DEGREES RESULT IN RELATIVE
HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT. RECENT RAINS IN THE
ROLLING PLAINS WERE TOO LIMITED TO REDUCE AMBIENT FIRE DANGER...
THUS CRITICAL FIRE WEATHER WILL SUPPORT RAPID FIRE GROWTH AND
SPREAD THIS AFTERNOON AND EVENING SHOULD AN ACCIDENTAL IGNITION
OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT 
MAY GENERATE SPARKS. DO NOT THROW CIGARETTES ONTO THE GROUND OR
OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES AND DO
NOT DRIVE THROUGH TALL GRASS. 

&&

$$
900 
WWUS84 KLUB 050012
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT WED MAY 4 2011

TXZ021>044-050115-
/O.CAN.KLUB.FW.W.0029.000000T0000Z-110505T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
712 PM CDT WED MAY 4 2011

...RED FLAG WARNING IS CANCELLED FOR THE SOUTH PLAINS...ROLLING
PLAINS AND FAR SOUTHERN PANHANDLE OF WEST TEXAS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

LOWER WIND SPEEDS AND COOLER TEMPERATURES WILL REDUCE THE THREAT
FOR RAPID FIRE SPREAD FOR THE REMAINDER OF THIS EVENING. THUS THE
RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 4, 4:03 AM CDT, 3 minutes earlier.

Area forecast discussion, May 4, 4:03 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CDT WED MAY 4 2011

.SHORT TERM...
WARM AND BREEZY WEATHER TO RETURN TO THE FCST AREA TODAY. A SFC LOW
WILL DEEPEN ACROSS ERN COLORADO AS A FAIRLY VIGOROUS SHORT WAVE
TROUGH MOVES OFF THE CENTRAL ROCKIES. SOUTH WINDS ARE EXPECTED TO
INCREASE IN RESPONSE LIKELY INTO THE 15 TO 25 MPH RANGE. MOS HIGHS
NEAR 80F LOOK REASONABLE WHILE SOME CIRRUS STREAMS OVER THE SRN
ZONES. OVERNIGHT A COLD FRONT WILL MOVE SOUTH THROUGH THE FCST AREA
AND IS EXPECTED TO BISECT THE FCST AREA AT 12Z THURSDAY. WILL FAVOR
COOL END OF GUIDANCE GIVEN EXPECTED SPEED OF FRONT AND DRY AIR
REMAINING IN PLACE.

&&

.LONG TERM...
LITTLE CHANGE IMPLEMENTED TO THE EXTENDED PACKAGE THIS ROUND AS THE
OVERALL PATTERN FAVORS SUB-CLIMO POPS. THIS STRATEGY HOWEVER IS
BEING CHALLENGED AT TIMES BY THE NAM AND ECMWF...MORE DETAILS ON THIS
LATER.

THURSDAY AND FRIDAY...BASE OF A PROGRESSIVE NORTHERN PLAINS TROUGH
WILL GLANCE THE REGION THURSDAY MORNING ACCOMPANIED BY A MODEST COLD
FRONT. AFTER SOME SOME GUSTY NELY WINDS IN THE MORNING...THIS
BOUNDARY WASHES WASHES OUT SHORT OF THE GULF. THIS WILL ALLOW A
QUICKER RETURN OF MODIFIED GULF MOISTURE ON FRI AS LEE TROUGHING
STRENGTHENS FARTHER NORTH PROMOTING BREEZY SLY WINDS AND ABOVE
NORMAL TEMPS. AT THIS POINT ATTENTION TURNS TO A SOUTHERN-STREAM
IMPULSE PRESENTLY LOCATED OFF THE BAJA CA COAST. NORTHEASTERLY TRACK
OF THIS WAVE WILL END UP SPREADING MID/UL MOISTURE INTO THE REGION BY
FRI WITH DENSE CIRRUS A POSSIBILITY. EVEN MORE SO...THE NAM PREFERS
TO TAINT OUR DRY FORECAST BEGINNING LATE FRI IN THE FORM OF HIGH-
BASED CONVECTION AS THE BAJA IMPULSE IMPULSE TRACKS NEARBY. ECMWF ON
THE OTHER HAND INSISTS ON DRYLINE CONVECTION OFF THE CAPROCK DRIVEN
LARGELY BY A SUBTLE S/W TROUGH EMBEDDED IN NWLY FLOW. BOTH SOLUTIONS
DO APPEAR HARD PRESSED TO YIELD MEASURABLE PRECIP GIVEN ONLY
MODEST LL MOISTURE RETURN AND DEEP INVERTED V SOUNDINGS MORE
SUPPORTIVE OF VIRGA. ASIDE FROM INCREASING CLOUD COVER FRI...POPS
REMAIN BELOW MENTION FOR NOW.

WEEKEND AND EARLY NEXT WEEK...NWLY FLOW FROM FRI RELAXES AND BACKS
WESTERLY ON SATURDAY BEFORE DEEPENING SWLY FLOW ARRIVES SUNDAY. MEAN
LEE SURFACE CYCLONE POSITION ACROSS WRN KANSAS DURING THIS TIME
FAVORS THE DAYTIME DRYLINE POSITION EAST OF THE CWA SUBJECTING THE
SOUTH PLAINS TO HOT/BREEZY/ARID CONDITIONS AND FIRE WX CONCERNS
ESPECIALLY SUN AND MON. STRONGEST HEIGHT FALLS WILL FOCUS WEST OF
THE CWA AHEAD OF A DEEPENING GREAT BASIN TROUGH AND REMAIN THIS
WAY THROUGH AT LEAST TUE NIGHT AT WHICH POINT THE ECMWF AND GFS
EJECT THE WAVE INTO NEW MEXICO. MODELS TYPICALLY UNDERESTIMATE
THE WESTWARD-ADVANCING NOCTURNAL DRYLINE IN THIS PATTERN...BUT
THIS ALONE IS NOT SUFFICIENT FOR MENTION OF PRECIP AT THIS POINT.
ADD TO THIS NEARLY 70 METERS WORTH OF 500MB HEIGHT SPREADS ON THE
LATEST GEFS AND THERE REMAINS SUFFICIENT UNCERTAINTY IN SPITE OF
THE RECENT HARMONY BETWEEN THE GFS AND ECMWF.

&&

.FIRE WEATHER...
LOW END RED FLAG EVENT EXPECTED ACROSS THE AREA TODAY. HIGHS AROUND
80 AND DEW POINT TEMPS IN THE TEENS AND LOWER 20S WILL RESULT IN
AFTN RH BETWEEN 10 AND 15 PCT. WINDS POTENTIALLY THE LIMITING
FACTOR. CONFIDENCE PRETTY HIGH ACROSS THE NRN ZONES IN SEEING 20 MPH
WINDS AT THE 20 FOOT LEVEL. SRN ZONES A BIT MORE QUESTIONABLE BUT
THINK THAT MOS WIND SPEEDS MAY BE JUST A BIT LOW. IF THAT ENDS UP
BEING TRUE WILL SEE CRITERIA MET ACROSS THE SOUTH. CONDITIONS WILL
BE CLOSE ENOUGH TO JUSTIFY A RED FLAG WARNING AREA WIDE.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY RETURN THIS
WEEKEND THROUGH THE EARLY PART OF NEXT WEEK. THERE COULD BE
SEVERAL CONSECUTIVE DAYS OF CRITICAL FIRE WEATHER FROM SUNDAY
THROUGH TUESDAY. HOWEVER...CONFIDENCE IS TOO LOW TO PINPOINT ANY
PARTICULAR DAY AS HAVING AN INCREASED THREAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  41  72  45  86 /   0   0   0   0   0
TULIA         79  40  74  47  86 /   0   0   0   0  10
PLAINVIEW     78  43  74  48  85 /   0   0   0   0  10
LEVELLAND     79  45  76  49  88 /   0   0   0   0  10
LUBBOCK       79  46  76  51  87 /   0   0   0   0  10
DENVER CITY   80  46  80  51  89 /   0   0   0   0  10
BROWNFIELD    77  46  77  51  88 /   0   0   0   0  10
CHILDRESS     82  48  78  50  87 /   0   0   0   0  10
SPUR          79  47  79  51  86 /   0   0   0   0  10
ASPERMONT     80  49  80  53  86 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

&&

07/93
Hazardous weather outlook, May 3, 10:13 AM CDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1013 AM CDT TUE MAY 3 2011

TXZ021>044-041515-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1013 AM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND BREEZY SOUTHERLY WINDS ON WEDNESDAY WILL PROMOTE CRITICAL
FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT
WEDNESDAY AFTERNOON AND EVENING FOR ALL OF THE OUTLOOK AREA.
ADDITIONAL ELEVATED TO CRITICAL FIRE WEATHER THREATS WILL POSSIBLE
ON SATURDAY AND WILL ESCALATE TO MORE WIDESPREAD CRITICAL
CONDITIONS ON SUNDAY AND MONDAY AS STRONG WINDS AND HOT
TEMPERATURES ENGULF THE REGION.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.